2018. QUIZ 12. WEEK 49

Question 1

Your patient presents with a spontaneous intracerebral hemorrhage (SIH). He is not on warfarin or a DOAC. His systolic blood pressure is 130 mmHg. His thrombocyte count is 200.000 per microliter but he is using acetylsalicylic acid. Which of the following would be the best management strategy considering the use of acetylsalicylic acid?

A: Do not give thrombocytes or desmopressin

B: Give both thrombocyten and consider desmopressin

C: Give desmopressin, and consider thrombocytes

D: Give both desmopressin and thrombocytes

The correct answer is C

The transfusion of thrombocytes in patients on antiplatelet therapy with intracerebral hemorrhage used to be a point of debate, always. That was until the PATCH trial, showing an increase in mortality in the group treated receiving thrombocytes. So no thrombocytes in this case. Desmopressin is thought to promote production of van Willebrand Factor and improve platelet function.

emDOCS published this great overview on Spontaneous Intracerebral Hemorrhage.

Question 2


A patient gets send to your ED for suspected Pulmonary Embolism. She is pregnant and her gestational age is 8 weeks (unlike the lady in the picture). You consider testing a D-dimer. According to a recent paper (23 Okt 2018) by Righini, can you use D-dimer to rule out PE in pregnant patients?

A: No, a D-dimer is useless in pregnant patients

B: Wel, good chance it will be elevated anyway, but if negative and low a-priori chance it is useful to rule out PE

C: Yes, just get a D-dimer in all pregnant patients with suspected PE

The correct answer is B

This recent well done paper showed a negative (<500) d-dimer in 11,3 percent of pregnant patients for rule out of PE. In the first trimester this rate was 25 percent. Of those patients none where diagnosed with a thrombo-embolic event in the three month follow up period. Seems pretty useful to me!

Rebel EM posted about diagnosing pulmonary embolism in pregnant patients.

Question 3

Your patient is known to have Myasthenia Gravis and is now presenting with a severe infection in your ED. The antibiotics go in. The patient is hemodynamically in good shape, but cannot count to 20 in one breath. Pulmonary function tests show a vital capacity of only 14 ml/kg. You decide the patient needs intubation. Which answer is true regarding the use of paralytics?

A: Consider sedative only intubation

B: If Rocuronium is used, you should increase the dose

C: Succinylcholine can be safely used in this patient

The correct answer is A

There is no clear consensus on which way to go regarding paralytics in intubation of the patient with a Myasthenic Crisis. However sedative only intubation is considered the ideal.

Succinylcholine acts as an acetylcholine agonist and binds to acetylcholine receptors in order to complete depolarisation. In patients with Myasthenia Gravis there are fewer acetylcholine receptors, so a larger dose of Succinylcholine should be used to bind enough receptors for depolarisation. A prolonged effect should be expected. Rocuronium however is a acetylcholine antagonist and therefore prevents acetylcholine to activate its receptor. In Myasthenia Gravis there are fewer acetylcholine receptors, so a smaller dose is required.

https://first10em.com/myasthenia-gravis/

Question 4

In post cardiac arrest management, you decide to keep your patients temperature 36 degrees. The patient starts shivering despite treatment with acetaminophen and steroids. You wonder what to do. Which of the following drugs is believed to have NO anti shivering properties?

A: Magnesium

B: Ondansetron

C: Ketamine

D: Sodium Bicarbonate

The correct answer is D, sodium bicarbonate.

Magnesium, Ondansetron and Ketamine are believed to have anti shivering properties and can be used to treat shivering in the post cardiac arrest patient.

The Internet Book of Critical Care podcast is all about management of the post cardiac arrest patient this week.

IBCC chapter & cast: Post-cardiac arrest management

Question 5


A patient comes in after being stabbed in the chest. He loses vital signs at arrival in your ED. Bilateral finger thoracostomy is not effective and POCUS reveals signs of tamponade. What would be the correct next step in the management of this patient?

A: 1 mg Adrenaline and chest compressions

B: Needle pericardiocentesis

C: Emergency Thoracotomy

The correct answer is C

Needle pericardiocentesis will not be effective in traumatic tamponade. You will just lose time. Not doing chest compressions can be quite tricky to explain to the team, but in this case it will just mean delay in doing the one intervention that can actually save this patient: emergency thoracotomy. Whether you prefer to perform a clamshell or a left sided thoracotomy is up to you. As long as you do it immediately.

The latest Best Case Ever is about traumatic cardiac arrest.

Thanks for joining us again!

Eefje and Rick, the FOAMed Quiz Crew

Leave a Reply

Your email address will not be published. Required fields are marked *